Format

Send to

Choose Destination
See comment in PubMed Commons below
World J Hepatol. 2012 Aug 27;4(8):248-51.

A rare cause of drug-induced hepatitis in an immunocompromised patient and the role of glutathione.

Author information

1
Viplove Senadhi, Division of Gastroenterology and Hepatology and Brater Scholar, Indiana Institute for Personalized Medicine, Indiana University School of Medicine, Indianapolis, IN 46202, United States.

Abstract

The Food and Drug Administration (FDA) has issued a warning on numerous herbal drugs, including many popular products at General Nutrition Centers (GNC), regarding unstudied hepatotoxicity. There have been recent reports of GNC products such as hydroxycut and herbalife, causing drug-induced hepatitis. Herbal medications are over-the-counter products and are not investigated thoroughly by the FDA. Given that the most common outpatient laboratory abnormality is elevated liver transaminases, a sign of hepatocellular toxicity; it is not surprising that some of these products end up causing hepatic dysfunction, especially when taken in large volume. There are numerous herbal supplements that are hepatotoxic, however, these medications have a much more significant effect in human immunodeficiency virus (HIV)/ acquired immune deficiency syndrome patients, which is secondary to depleted glutathione. We present a rare case of drug induced hepatitis secondary to herbal medications used to treat HIV and elucidate the role of glutathione depletion in immunocompromised patients.

KEYWORDS:

Acquired immune deficiency syndrome; Drug induced hepatitis; Glutathione; Hepatotoxicity; Herbal Medications; Human immunodeficiency virus; Immunocompromised; N-acetylcysteine

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Support Center